Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The second closed geodesic on Finsler spheres of dimension $ n > 2$


Author: Hans-Bert Rademacher
Journal: Trans. Amer. Math. Soc. 362 (2010), 1413-1421
MSC (2000): Primary 53C22, 53C60, 58E10
DOI: https://doi.org/10.1090/S0002-9947-09-04745-X
Published electronically: September 18, 2009
MathSciNet review: 2563734
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show the existence of at least two geometrically distinct closed geodesics on an $ n$-dimensional sphere with a bumpy and non-reversible Finsler metric for $ n > 2.$


References [Enhancements On Off] (What's this?)

  • [An75] D.V. Anosov: Geodesics in Finsler geometry. (Russian) Proc. Intern. Congr. Mathem. (Vancouver, B.C., 1974), Vol. 2, Canad. Math. Congress, Montreal, Que. (1975), 293-297= Amer. Math. Soc. Transl. 109 (1977), 81-85 MR 0426058 (54:14004)
  • [BTZ82] W. Ballmann, G. Thorbergsson, and W. Ziller: Closed geodesics on positively curved manifolds. Ann. Math. (2) 116 (1982), 213-247 MR 672836 (83k:58022)
  • [Ba85] V. Bangert: Geodätische Linien auf Riemannschen Mannigfaltigkeiten. Jber. d. Dt. Math.-Verein. 87 (1985), 39-66 MR 789708 (87i:58036)
  • [Ba93] -: On the existence of closed geodesics on two-spheres. Intern. J. Math. 4 (1993), 1-10 MR 1209957 (94d:58036)
  • [BL07] V. Bangert and Y. Long: The existence of two closed geodesics on every Finsler $ 2$-sphere. arXiv:0709.1243
  • [BCS] D. Bao, S.S. Chern, and Z. Shen: An Introduction to Riemann-Finsler Geometry. Grad. Texts Mathem. 200, Springer Verlag, New York, 2000 MR 1747675 (2001g:53130)
  • [Bo56] R. Bott: On the iteration of closed geodesics and the Sturm intersection theory. Comm. Pure Appl. Math. 9 (1956), 171-206 MR 0090730 (19:859f)
  • [CS05] S. S.Chern and Z. Shen: Riemann-Finsler Geometry. Nankai Tracts Math. 6, World Scientific, Singapore, 2005 MR 2169595 (2006d:53094)
  • [Fe65] A.I. Fet: A periodic problem in the calculus of variations. Dokl. Akad. Nauk SSSR (N.S.) 160 (1965), 287-289 (Russian) = Sov. Mathem. 6 (1965), 85-88. MR 0220316 (36:3381)
  • [Fr92] J. Franks: Geodesics on $ S^2$ and periodic points of annulus homeomorphisms. Invent. Math. 108 (1992), 403-418 MR 1161099 (93f:58192)
  • [Hi84] N. Hingston: Equivariant Morse theory and closed geodesics. J.Differential Geom. 19 (1984), 85-116 MR 739783 (85i:58036)
  • [Hi93] -: On the growth of the number of closed geodesics on the two-sphere. Intern. Math. Res. Notices (1993), no. 9, 253-262 MR 1240637 (94m:58044)
  • [HWZ03] H. Hofer, K. Wysocki, and E. Zehnder: Finite energy foliations of tight three-spheres and Hamiltonian dynamics. Ann. Math. (2) 157 (2003), 125-255 MR 1954266 (2004a:53108)
  • [Kl78] W. Klingenberg: Lectures on closed geodesics. Grundlehren der Math. Wiss. 230, Springer-Verlag, Berlin, Heidelberg, New York, 1978 MR 0478069 (57:17563)
  • [Lo02] Y. Long: Index Theory for Symplectic Paths with Applications. Progress Math. 207, Birkhäuser, Basel-Boston-Berlin, 2002 MR 1898560 (2003d:37091)
  • [Lo06] -: Multiplicity and stability of closed geodesics on Finsler 2-spheres. J. Eur. Math. Soc. 8 (2006), 341-353 MR 2239281 (2007c:58021)
  • [LZ02] Y. Long and C. Zhu: Closed characteristics on compact convex hypersurfaces in $ \mathbb{R}^{2n}.$ Ann. Math.(2) 155 (2002), 317-368 MR 1906590 (2003e:37083)
  • [LF51] L. Lyusternik and A.I. Fet: Variational problems on closed manifolds. Dokl. Akad. Nauk SSSR (N.S.) 81 (1951), 17-18. (Russian) MR 0044760 (13:474c)
  • [Ra89] H.B. Rademacher: On the average indices of closed geodesics. J. Differential Geom. 29 (1989), 65-83 MR 978076 (90c:58038)
  • [Ra92] -: Morse-Theorie und Geschlossene Geodätische. Bonner Math. Schriften 229 (1992), MR 1237191 (94h:58049)
  • [Ra94] -: On a generic property of geodesic flows, Math. Ann. 298 (1994), 101-116 MR 1252820 (94j:58040)
  • [Ra04] -: A Sphere theorem for non-reversible Finsler metrics, Math. Ann. 328 (2004), 373-387 MR 2036326 (2004j:53098)
  • [Ra07] -: Existence of closed geodesics on positively curved Finsler manifolds. Ergod. Th. & Dyn. Syst. 27 (2007), 957-969 MR 2322187 (2008d:53050)
  • [Ta92] I.A. Taimanov: Closed extremals on two-dimensional manifolds. Uspekhi Mat. Nauk 47 (1992), 143-185. (Russian) = Russ. Math. Surveys 47 (1992), 163-211 MR 1185286 (93k:58050)
  • [Zi82] W. Ziller: Geometry of the Katok examples. Ergod. Th. & Dyn. Syst. 3 (1982), 135-157 MR 743032 (86g:58036)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 53C22, 53C60, 58E10

Retrieve articles in all journals with MSC (2000): 53C22, 53C60, 58E10


Additional Information

Hans-Bert Rademacher
Affiliation: Mathematisches Institut, Universität Leipzig, 04081 Leipzig, Germany
Email: rademacher@math.uni-leipzig.de

DOI: https://doi.org/10.1090/S0002-9947-09-04745-X
Received by editor(s): August 9, 2006
Received by editor(s) in revised form: January 31, 2008
Published electronically: September 18, 2009
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society